Red stop sign

How we would deal with this problem

We would ask the patient to stop both antibiotics.

Ciprofloxacin is well known to cause tendonitis and patients should be warned of the potential for this to occur (as well as neuropathy and neuropsychiatric disturbance) and what to do if it occurs.

In our experience, Ciprofloxacin related tendonitis is possibly more common than the published incidence. The management is to stop the Ciprofloxacin (and in this case, to avoid the risk of Rifampicin resistance developing whilst on monotherapy, the Rifampicin should also be stopped).

The patient should be advised to rest, take over-the-counter analgesia and apply a cold compress to the Achilles, and should be reviewed in the COPAT service on Monday morning both to ensure the tendonitis is improving, but also to consider a new antibiotic regimen.

The patient should be advised to phone again if the situation is deteriorating over the remainder of the weekend. Orthopaedic referral may be required (if rupture occurs or if severe or progressive), but initial treatment is predominantly symptomatic. It should be noted that non-steroidal anti-inflammatory drugs such as ibuprofen and naproxen should not be prescribed concomitantly with Ciprofloxacin (as this may increase the risk of seizures) but can be used once the Ciprofloxacin has been stopped to manage the tendonitis.

It should also be noted that both the United States Food and Drug Administration (FDA) and the European Medicines Agency (EMA) have recently published warnings about the use of Ciprofloxacin.

Share this article:

This article is from the free online course:

Intravenous to Oral Switch: Within Outpatient Parenteral Antibiotic Therapy (IVOST)

BSAC

Get a taste of this course

Find out what this course is like by previewing some of the course steps before you join: